Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Oscillation properties of $ y\sp{n}+py=0$


Author: Gary D. Jones
Journal: Proc. Amer. Math. Soc. 78 (1980), 239-244
MSC: Primary 34C10
DOI: https://doi.org/10.1090/S0002-9939-1980-0550504-3
MathSciNet review: 550504
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to give necessary and sufficient conditions for $ (k,n - k)$ disconjugacy of $ {y^n} + py = 0$. The results are then applied to give counterexamples to the following theorems of Nehari.

If n is even and p is positive either all solutions of $ {y^n} + py = 0$ oscillate or none do.

If n is even and p is negative and $ {y^n} + py = 0$ has an oscillatory solution then all positive nonoscillatory solutions are either strongly increasing or strongly decreasing.


References [Enhancements On Off] (What's this?)

  • [1] Uri Elias, Nonoscillation and eventual disconjugacy, Proc. Amer. Math. Soc. 66 (1977), 269-275. MR 0460791 (57:784)
  • [2] R. Grimmer, Comparison theorems for third and fourth order linear equations, J. Differential Equations 25 (1977), 1-10. MR 0454158 (56:12409)
  • [3] M. Hanan, Oscillation criteria for third-order linear differential equations, Pacific J. Math. 11 (1961), 919-944. MR 0145160 (26:2695)
  • [4] W. J. Kim, On the zeros of solutions of $ {y^{(n)}} + py = 0$, J. Math. Anal. Appl. 25 (1969), 189-208. MR 0247182 (40:451)
  • [5] A. J. Levin, Some questions on the oscillation of solutions of a linear differential equation, Dokl. Akad. Nauk SSSR 148 (1963), 512-515. MR 0146450 (26:3972)
  • [6] David Lovelady, Oscillation and a class of odd order linear differential equations, Hiroshima J. Math. 5 (1975), 371-383. MR 0387722 (52:8561)
  • [7] Zeev Nehari, Green's function and disconjugacy. Arch. Rational Mech. Anal. 62 (1976), 53-76. MR 0412519 (54:642)
  • [8] A. Wintner, On the nonexistence of conjugate points, Amer. J. Math. 73 (1951), 368-380. MR 0042005 (13:37d)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C10

Retrieve articles in all journals with MSC: 34C10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0550504-3
Keywords: Differential equations, disconjugate, oscillation
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society